Texas, 2016Heavy Rain in Texas, May 15, 2016
May 15, 2016 · NWS BRO · 2 events in 1 county or zone
Convection initiated across the Rio Grande Valley as daytime heating combined with daytime heating of a moist atmosphere and a mid-level disturbance moving into the area. Slow moving thunderstorms dropped heavy rainfall across northwestern Cameron County resulting in urban nuisance flooding from heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection initiated across the Rio Grande Valley as daytime heating combined with daytime heating of a moist atmosphere and a mid-level disturbance moving into the area. Slow moving thunderstorms dropped heavy rainfall across northwestern Cameron County resulting in urban nuisance flooding from heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 15, 5:31 AM CST, 5 hours 19 minutes earlier.
Area forecast discussion, May 15, 5:31 AM CST, 5 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
631 AM CDT SUN MAY 15 2016
.DISCUSSION...updated for latest aviation discussion below.
&&
.AVIATION...Surface winds backed to the east during the overnight
hours. Light fog has developed at HRL but the worst aviation
conditions are occurring at MFE...which is currently flirting with
IFR conditions due to low cloud decks. Full VFR should be in effect
after sunrise this morning. However...daytime heating of a moist
atmosphere will produce a round of convection during the afternoon
hours...and some thunderstorms will have the potential to be strong
to severe. Leftover cirrus debris from the convection should
dominate the skies overnight tonight with light onshore winds.
&&
.PREV DISCUSSION... /issued 436 AM CDT SUN MAY 15 2016/
SHORT TERM /Now through Monday/...Very unsettled weather for this
portion of the forecast. Saturday brought a bout of severe weather
to portions of Deep South Texas and the Rio Grande Valley...with
public reports of wind damage and a tornado. The Day 1 and Day 2
Convective Outlooks provided by the Storm Prediction Center have the
entire BRO CWFA in a general risk of thunderstorms and/or a Marginal
Risk of severe weather during the entire short term forecast period.
Daytime heating of a moist atmosphere will combine with shortwaves
riding within a generally west to east 500 mb flow to produce mainly
scattered showers and thunderstorms today and Monday. Given the
observed severe weather on Saturday and the convective outlooks...
have opted to include a mention of large hail and damaging winds
with the thunderstorm activity for today and tomorrow. Inherited
daytime high and overnight low temperatures appeared reasonable and
were retained...with highs tempered today due to the chance of rain
..but higher on Monday due to a lesser chance of precipitation.
LONG TERM /Monday Night through Saturday/...DEEP SOUTH TEXAS AND
THE RGV WILL BE IN A GENERAL THUNDERSTORM AREA MONDAY NIGHT. MOST
OF THE ACTIVITY WILL BE CONCENTRATED NORTH OF THE AREA BUT A FEW
STORMS COULD DRIFT IN FROM THE WEST. THE DRYLINE WILL EXTEND SOUTH
INTO NORTH CENTRAL AND NORTH EAST MEXICO, PROVIDING A FOCUS FOR
STORMS TO FORM COMING OFF THE MOUNTAINS AND THEN MOVE SOUTH AND
EAST.
THE STAKES WILL INCREASE TUESDAY INTO TUESDAY NIGHT WITH THE CWA IN
A MARGINAL RISK. THE ACTIVITY WILL START IN THE LATE AFTERNOON IN
THE MEXICAN MOUNTAINS, WITH THE ADDED COMPLICATION OF A COLD FRONT
PUSHING INTO SOUTH CENTRAL TEXAS. POPS AND COVERAGE WILL INCREASE TO
SCATTERED TUESDAY NIGHT. THREATS WILL INCLUDE HAIL, STRONG GUSTY
WINDS, LIGHTNING, AND LOCALLY HEAVY DOWNPOURS
WEDNESDAY NIGHT INTO THURSDAY LOOKS LIKE IT WILL HOLD THE BIGGEST
THREAT AS THE COLD FRONT SAGS FARTHER SOUTH AND MID LEVEL ENERGY
MOVES FROM EAST TO WEST ALOFT OVER THE AREA. A SHORT WAVE TROUGH
WILL MOVE OVER THE DESERT SOUTHWEST WEDNESDAY NIGHT INTO THURSDAY,
INDIRECTLY SUPPORTING CONVECTION FARTHER SOUTH. THE THREAT WILL
DIMINISH SOMEWHAT THURSDAY NIGHT INTO FRIDAY AS A SHORTWAVE TROUGH
OVER THE SOUTHWEST UNITED STATES EJECTS NORTHEAST INTO THE CENTRAL
PLAINS.
RAIN CHANCES WILL DECREASE FRIDAY NIGHT THROUGH THE WEEKEND AS MID
LEVEL RIDGING APPEARS TO BUILD OVER THE AREA. THROUGH THE FORECAST
WINDS WILL BE MAINLY SOUTHEAST WITH A MIX OF CLOUDS AND SUN AND NEAR
NORMAL HIGH AND LOW TEMPERATURES. THE GFS AND ECMWF PATTERN DO NOT
SEEM SIGNIFICANTLY DIFFERENT ON THE LARGE SCALE, BUT MODEL GUIDANCE
DOES SHOW DIFFERENCES IN POPS, WITH THE ECMWF BEING THE WETTER OF
THE TWO MODELS. BELIEVE THE SUPERBLEND CAPTURED THE FLAVOR OF THE
UPCOMING WEEK, UNSETTLED, WHILE PROVIDING A MINIMUM YET SUFFICIENT
AMOUNT OF POPS.
MARINE...
Now through Monday...Buoy 42020 reported southeast winds around
12 knots gusting to around 14 knots with seas slightly under 2.5
feet with a period of 5 seconds at 03 CDT/08 UTC. A gradual
increase in winds and building of seas will occur along the Lower
Texas Coast today through tonight as high pressure over the Gulf
of Mexico interacts with strengthening thermal low pressure over
neighboring Mexico. Small Craft will likely need to Exercise
Caution for the Gulf of Mexico waters east of Padre Island
tonight. Continued strong winds and rough seas on Monday will
likely result in additional Small Craft Exercise Cautions for the
Lower Texas coastal waters at a minimum and Small Craft Advisory
very possible.
MONDAY NIGHT THROUGH THURSDAY...SOUTHERN PLAINS LOW PRESSURE WILL
INTERACT WITH HIGHER PRESSURE IN THE GULF TO SUPPORT MODERATE TO
BREEZY SOUTHEAST WINDS AND MODERATE SEAS MONDAY NIGHT. EVEN AS
HIGH PRESSURE STARTS TO PUSH SOUTH THROUGH THE PLAINS EARLY IN
THE WEEK, LOWER PRESSURE WILL CONTINUE OVER NORTH CENTRAL MEXICO
AND WEST TEXAS, WITH HIGH PRESSURE OVER THE GULF, MAINTAINING THE
GRADIENT AND MODERATE SOUTHEAST WINDS AND SEAS. SEAS MAY BUILD
CLOSE TO SMALL CRAFT ADVISORY CRITERIA THURSDAY NIGHT WITH THE
HELP OF SOME SWELL FROM THE PROLONGED FETCH.
&&
.BRO Watches/Warnings/Advisories...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, May 15, 3:12 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
412 AM CDT SUN MAY 15 2016
TXZ248>257-161100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
412 AM CDT SUN MAY 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR TODAY. ANY OF
THE STRONGER OR MORE SEVERE THUNDERSTORMS WILL HAVE THE ABILITY TO
PRODUCE LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL
...DAMAGING WINDS...AND FLASH FLOODING ARE POSSIBLE MONDAY AND
TUESDAY.
AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF
SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH MONDAY THROUGH
WEDNESDAY...AND AGAIN ON FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
ANY OBSERVATIONS OF LARGE HAIL...DAMAGING WINDS...AND FLASH
FLOODING SHOULD BE REPORTED TO LOCAL LAW ENFORCEMENT AND THE
NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.
GMZ130-132-135-150-155-170-175-161100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
412 AM CDT SUN MAY 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SMALL CRAFT ADVISORIES MAY BE NEEDED ALONG THE LOWER TEXAS COAST
MONDAY AND TUESDAY...AND AGAIN THURSDAY NIGHT AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 15, 10:39 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1139 AM CDT SUN MAY 15 2016
TXZ253-255-151730-
INLAND CAMERON TX-HIDALGO TX-
1139 AM CDT SUN MAY 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO AND WEST
CENTRAL CAMERON COUNTIES UNTIL 1230 PM CDT...
AT 1138 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VILLA VERDE...OR OVER PROGRESO...MOVING NORTH AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EDINBURG...PHARR...HARLINGEN...WESLACO...SAN JUAN...ALAMO...DONNA...
MERCEDES...LA FERIA AND ELSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2603 9766 2603 9776 2605 9777 2603 9778
2606 9780 2605 9784 2607 9786 2605 9797
2607 9803 2605 9807 2606 9807 2607 9808
2607 9813 2605 9815 2607 9818 2606 9819
2607 9825 2634 9827 2628 9771 2602 9765
TIME...MOT...LOC 1638Z 181DEG 21KT 2610 9800
CASTILLOHeavy Rain, Cameron
- When
- May 15, 10:50 AM CST to 12:30 PM CST
- Where
- Cameron County, 0.36 mi ENE of Stuart Place
- Reported by
- CoCoRaHS
- Coordinates
- 26.181, -97.764
CoCoRaHS observer west of Harlingen reported 4.06 inches of rainfall in less than 2 hours.
Heavy Rain, Cameron
- When
- May 15, 10:50 AM CST to 12:30 PM CST
- Where
- Cameron County, 1.68 mi NNE of Stuart Place
- Reported by
- CoCoRaHS
- Coordinates
- 26.201, -97.757
CoCoRaHS observer west of Harlingen reported 3.55 inches of rainfall in less than 2 hours.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 15 to 16, 2016$2.2 million · 9 events
- Hail in New Mexico, May 15, 20169 injured · $50,000 · 1 in hail · 10 events
- Frost and Freeze in Wisconsin, May 15, 2016$250,000 · 5 events
- Flood in Nebraska, May 15 to 31, 2016$50,000 · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 15 to 16, 20165 events
- Strong Wind in Massachusetts, May 15, 2016$9,000 · 5 events
- Flash Flood and Hail in Texas, May 15, 20161.75 in hail · 5 events
- Hail in Utah, May 15, 2016$2,000 · 1.25 in hail · 2 events
- Dust Storm in Arizona, May 15, 20161 event
- Funnel Cloud in Oregon, May 15, 20161 event
- Winter Weather in Maine, May 15 to 16, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638784, 638785.